Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Formulas

Marshall Multiple Organ Dysfunction Score (MODS) & PAR Index

Calculate Marshall’s 6-organ Multiple Organ Dysfunction Score (MODS, 0–24) and Pressure-Adjusted Heart Rate PAR = HR * CVP / MAP without vasopressor-dose confounding.

Why Marshall’s MODS uses PAR = HR * CVP / MAP instead of vasopressor infusion doses!

Whereas SOFA scores cardiovascular failure by catecholamine infusion rates (which vary with clinician titration preferences!), John C. Marshall et al. (Critical Care Medicine, 1995) built the Multiple Organ Dysfunction Score (MODS, 0–24) strictly from objective physiological variables across 6 organ systems (each graded 0–4): Respiratory PaO_2/FiO_2, Renal serum creatinine, Hepatic serum bilirubin, Cardiovascular Pressure-Adjusted Heart Rate PAR = HR * CVP / MAP (<=10.0 = 0, 10.1–15.0 = 1, 15.1–20.0 = 2, 20.1–30.0 = 3, >30.0 = 4), Hematologic platelet count, and Neurologic Glasgow Coma Scale!

Summing all 6 daily worst 0–4 organ grades tracks organ failure progression directly: MODS 0 = <1% ICU mortality, 1–4 = ~1–2%, 5–8 = ~3–5%, 9–12 = ~25% ICU mortality, 13–16 = ~50%, 17–20 = ~75%, and 21–24 = ~100%! Meanwhile, counting organs graded >= 3 flags established multi-system organ failure!

Composite 6-Organ MODS Total (0–24)Approximate ICU Mortality BandFailed Organs (Grade >= 3)
1 – 8 Points (Mild-Moderate Dysfunction)1% – 5% ICU MortalityTypically 0–1 Severe Organ
9 – 12 Points (e.g., 2+2+1+3+2+1 = 11 pts)~25% ICU MortalityMulti-Organ Escalation Zone
13 – 16 Points / 17 – 24 Points~50% (13–16) to 75–100% (17+)Refractory Multi-Organ Failure

Total 6-Organ Marshall MODS Score (0–24)

Verifies every organ grade in B2:B7 lies within [0, 4] and sums total MODS.

=IF(OR(COUNTA(B2:B7) < 6, MIN(B2:B7) < 0, MAX(B2:B7) > 4), "Invalid MODS Organ Grade", SUM(B2:B7))

Marshall Cardiovascular Pressure-Adjusted Heart Rate PAR = HR * CVP / MAP

Computes PAR from heart rate B8 (bpm), central venous pressure B9 (mmHg), and mean arterial pressure B10 (mmHg).

=IF(OR(B8 <= 0, B9 < 0, B10 <= 0), "Invalid Hemodynamic Inputs", ROUND(B8 * B9 / B10, 1))

Try the example

Use the original values or change them to test your understanding.

Further reading